, Volume 22, Issue 1, pp 90-94
Date: 19 Oct 2011

A case of femoral diaphyseal fracture after long-term treatment with zoledronic acid

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We report here a case of femoral diaphyseal fracture thought to be caused by oversuppression of bone remodeling due to long-term bisphosphonate treatment. The patient was a 63-year-old postmenopausal woman. She had undergone left lumpectomy and sentinel node biopsy for left breast cancer at age 57. The case was diagnosed as pT2N0M0, stage IIA breast cancer. The biopsy sample was positive for hormone receptors and negative for HER2 protein. Postoperatively, exemestane was administered as adjuvant therapy. Right axillary lymph node metastasis was found at age 59, and right axillary lymph node dissection was performed. Postoperatively, epirubicin/cyclophosphamide and paclitaxel were administered. Subsequently, letrozole was administered. However, bone metastases to the first thoracic vertebra and right ilium were found at age 60, and zoledronic acid administration (4 mg/month) for bone metastasis was initiated. The patient developed a transverse fracture in the proximal left femoral diaphysis when she walked on a flat surface after zoledronic acid was administered for 2 years, 10 months. She was treated with an intramedullary nail for left femoral diaphyseal fracture. Cancellous bone of the medullary cavity was histopathologically examined, but there were no metastatic lesions from the breast cancer and no osteoblasts or osteoclasts were observed. Zoledronic acid was immediately discontinued in this patient. In recent years, cases of atypical femoral diaphyseal fractures caused by minor trauma in patients undergoing long-term bisphosphonate treatment have been reported. Thus, careful observation is required for patients who are anticipating bisphosphonate treatment.